Get your full text copy in PDF
Tomohiko Ai, Chihiro Hashimoto, Takashi Iguchi
(Departmnet of Internal Medicine, Toda Hospital, Toda, Japan)
Med Sci Case Rep 2016; 3:64-66
Rapidly progressive digital ischemia is often caused by thrombosis associated with AF. It can also be caused by progressive vasculitis or collagen disease. However, ischemia usually occurs asymmetrically.
CASE REPORT: The patient was 87-year-old woman who had been suffering from depression associated with her dementia. She had been admitted to our hospital to treat her depression. She was treated with quetiapine (12.5 mg) initially, then hyper-alimentation was started via right femoral central line due to her anorexia. Later, she had had high fever associated with pneumonia. Antibiotics were given intermittently. One week later, fingers on both hands started showing discoloration despite normal blood pressure and good radial pulsation. No other ischemic lesions and purpura were seen on her body. Three days later, she developed septic shock and did not respond to catecholamine injection. The digital discoloration rapidly developed to necrosis, indicating possible segmental ischemia. To determine the causes, various markers were measured 1 day before her death. Although MPO-ANCA was slightly increased (4.2 IU/mL), the other markers were normal. Her D-dimer was 7.3 µg/mL, which might indicate micro-emboli. However, her thoracic echocardiogram revealed normal left contraction and no visible thrombi were observed. Her digital ischemia developed rapidly within the next 3 days. Despite intensive treatment with various antibiotics, she died of multi-organ failure, probably associated with sepsis.
CONCLUSIONS: We presented a case of bilateral segmental upper-extremity digital ischemia of unknown etiology during sepsis associated with pneumonia.